Heat, Colbert
- When
- August 4, 1:00 PM CST to 5:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached 105 to 107 degrees.
Temperatures climbed into the lower to middle 90s and combined with dew point temperatures in the lower to middle 70s to produce dangerous heat levels during the afternoon hours. The heat index reached 105 to 107 degrees at times from 1300-1700 LST.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Temperatures climbed into the lower to middle 90s and combined with dew point temperatures in the lower to middle 70s to produce dangerous heat levels during the afternoon hours. The heat index reached 105 to 107 degrees at times from 1300-1700 LST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 11:26 AM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1226 PM CDT THU AUG 4 2016 .UPDATE... For 18Z TAFs. && .DISCUSSION... (Issued 1046 AM CDT THU AUG 4 2016) The fog that developed in the river and valley areas this morning has since lifted leaving mostly clear skies for now. Taking a look outside, can already see clouds associated with the storms about to enter NW AL. The previously mentioned batch of storms are associated with a short wave currently moving across the OH River Valley. Lightning trends have died off a little bit, however the convection is currently moving into slightly higher PWATs and CAPE values than what is available E of I-65. Combined with daytime heating, additional development is expected providing isolated to scattered coverage. The newer runs of the HRRR are initializing better but still not confident with its solution for this afternoon, so leaning towards the other hi-res models at this time. Made slight adjustments to the POPs and cloud cover heading into this afternoon otherwise the forecast package was on track for today. The heat advisory remains in effect for Franklin and Colbert counties today as heat index values could reach 105-107 degrees this afternoon. Everyone should beat the heat and stay cool today as heat index values will reach around 100 elsewhere around the TN Valley! JMS && .AVIATION... For 18Z TAFs: VFR conditions are expected across N AL/S Middle TN with the exception of TSRA that are moving across N AL. Any of the sites that are impacted would likely have a sudden drop in flight category to IFR especially between 04/18Z-04/22Z near KHSV/KDCU/KMDQ before moving east across the rest of N AL. After that more isolated TSRA are possible. Wind gusts up to 40 KTS may also occur with any of these storms. Showers are then possible until 05/04Z. In addition, fog formation is possible near the terminals (Category drops to MVFR/IFR possible) especially where TSRA have occurred btwn 05/08Z-05/13Z. SL.77 && .HUN Watches/Warnings/Advisories... AL...Heat Advisory until 9 PM CDT this evening for ALZ002-003. TN...NONE. && For more information please visit our website at weather.gov/huntsville.
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 914 AM CDT THU AUG 4 2016 ALZ001>010-016-TNZ076-096-097-051000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 914 AM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE MORNING HOURS, WITH THE GREATEST COVERAGE EXPECTED EARLY THIS AFTERNOON. ALTHOUGH STORMS WILL GRADUALLY DIMINISH FROM WEST TO EAST LATE THIS AFTERNOON AND EVENING, ISOLATED ACTIVITY WILL BE POSSIBLE THROUGHOUT THE NIGHT EAST OF INTERSTATE 65. WIND GUSTS OF 30 TO 40 MPH, LIGHTNING AND LOCALLY HEAVY DOWNPOURS WILL BE THE MAIN HAZARDS. IN AREAS THAT DO NOT EXPERIENCE SIGNIFICANT RAINFALL, TEMPERATURES WILL RISE INTO THE LOWER TO MID 90S THIS AFTERNOON WITH HEAT INDEX VALUES IN THE 100 TO 108 DEGREE RANGE. A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE THIS WEEKEND AND EARLY NEXT WEEK, WITH A PASSING COLD FRONT EXPECTED TO BRING A GREATER COVERAGE OF STORMS TO THE REGION ON SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. TT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 AM CDT THU AUG 4 2016
ALZ004-005-007-041715-
MORGAN AL-LAWRENCE AL-LIMESTONE AL-
1129 AM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
NORTHEASTERN LAWRENCE AND CENTRAL LIMESTONE COUNTIES UNTIL 1215 PM
CDT...
AT 1128 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROGERSVILLE...OR 12 MILES WEST OF ATHENS...MOVING SOUTHEAST AT 20
MPH.
WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DECATUR...ATHENS...TRINITY...TANNER...HILLSBORO...COXEY...CAIRO...
BELLE MINA AND RIPLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3470 8680 3453 8710 3478 8727 3482 8721
3487 8722 3492 8717
TIME...MOT...LOC 1628Z 312DEG 17KT 3481 8719
SL.77SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1217 PM CDT THU AUG 4 2016
ALZ005>007-041800-
MORGAN AL-MADISON AL-LIMESTONE AL-
1217 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...SOUTHWESTERN
MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 100 PM CDT...
AT 1216 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DECATUR...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH...HEAVY RAINFALL...AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...DECATUR...MADISON...ATHENS...
REDSTONE ARSENAL...PRICEVILLE...OWENS CROSS ROADS...TRIANA...
HUNTSVILLE INTERNATIONAL AIRPORT AND MARSHALL SPACE FLIGHT CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3438 8674 3464 8705 3478 8692 3460 8645
3453 8654 3453 8655 3452 8655
TIME...MOT...LOC 1716Z 306DEG 23KT 3467 8692
SL.77The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
The heat index reached 105 to 107 degrees.
The heat index reached 105 to 107 degrees.
The heat index reached 105 to 107 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641357, 641358, 641359.